Ohio, 2025

Hail in Ohio, February 27, 2025

February 27, 2025 · NWS ILN · 7 events in 4 counties and zones

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 1:25 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 27, 1:25 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
125 PM EST Thu Feb 27 2025

.SYNOPSIS...
Low pressure and a cold front will exit to the east through
sunrise. A weak cold front will then move southeast across the
region this afternoon into early evening. High pressure will
briefly visit the area overnight into the first part of Friday.
The high will then be followed by strong low pressure moving
east across the Great Lakes later Friday into Friday night, in
which its attendant cold front will move southward through the
region Friday night. Near to above normal temperatures Thursday
and Friday will become below normal over the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant changes were needed for the morning update. Upper
trough will swing through the Great Lakes and middle Ohio Valley
this afternoon. Cold air aloft associated with this feature will
provide some instability and lead to the development of showers
and a few storms. Small hail and/or graupel is possible as
well.

Tight pressure gradient will continue through the day causing
westerly gusts above 20 mph at times. Temperatures may lift to
upper 40s through middle 50s before the convection, but will
drop in and around the showers this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The weak cold front and mid level s/wv will move quickly east
this evening, taking the pcpn with it. Surface high pressure
will then build east into the region. This will result in a
relaxing pressure gradient and a decrease in the gusty winds.
Skies will become partly cloudy north to mostly clear south.
Lows will drop into the upper 20s to the lower 30s.

On Friday, a breezy to windy day is shaping up. The surface
ridge will move quickly to the east. Strong low pressure will
enter the western Great Lakes by the mid morning hours, then it
will progress east/southeast into the central Great Lakes by
evening. We will be located in the warm sector ahead of the lows
attendant cold front. The combination of a tightening surface
pressure gradient and mixing of stronger winds aloft will bring
gusty south to southwest winds, peaking in the mid to late
afternoon. HREF indicates the likelihood of wind gusts reaching
at least 45 mph or higher across west central Ohio and parts of
east central Indiana and central Ohio. Elsewhere, peak wind
gusts will range between 30 and 40 mph. Thus, there will
probably be a wind headline at some point. For now, will
highlight the hazard in the HWO product. Under partly to mostly
sunny skies, highs will range from the lower 50s northeast to
near 60 southwest.

For Friday night, the strong low will move eastward toward New
England, sending the cold front southward across our area. Winds
will veer to the west and northwest with gusts diminishing into
the 15 to 25 mph range. There may be enough moisture associated
with the front for a low chance of pcpn, mainly across central
Ohio. Otherwise, decent CAA will be moving into the region from
the north/northwest. Overnight lows will range from the upper
20s northwest to the upper 30s southeast.

On Saturday, a large scale mid level trough will dig southeast
into the Great Lakes, southeast Canada and New England. CAA will
continue, allowing clouds to develop/thicken in the pattern
across our area. With these stratocumulus clouds intersecting
the dendritic growth zone, and with the cold air moving across
the Great Lakes, believe there will be at least a chance of
flurries. Some isolated snow showers may also be possible given
the shallow instability. Temperatures will not rise much from
morning lows, ranging from the lower 30s north to the lower 40s
south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Starting off the extended period Saturday night with
convergent, northwesterly flow aloft moving into the CWA coupled
with a 1024 surface high. The strong cold air advection in the
wake of the early weekend shortwave will allow for some chilly
temperatures and Saturday overnight lows might be some of the
coldest all week, falling into the upper teens/low 20s. High
pressure remains in control Sunday, keeping the region dry with
some sunshine, though cold with highs in the 30s.

By Monday, the surface high begins to get shunted east; the
area remains dry, though temperatures warm slightly with
southerly surface flow on the backside of the high.

The next notable system looks to arrive sometime mid-week.
Ensemble guidance continues to slowly hone in on a digging
shortwave trough that will drag quite a robust low pressure
system through the Ohio/ Tennessee Valley region. Although there
are still details to be worked out on timing, right now it
appears that there will be a decent chance for convection and
possibly heavy rain with this system sometime during the
Tuesday- Wednesday time frame. PWATs are forecast to be >300% of
normal and there will be a cranking LLJ moving through
(although, the ILN CWA may end up being displaced from the
strongest winds). Concurrent with that thinking, CIPS analogs
along with CSU machine learning place the highest severe threat
to our south, though day 7 probability forecast does clip the
Tri- State; naturally, this will be a system to watch over the
coming days.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Two periods of weather to discuss in the 18Z TAFs. First, an
upper trough apparent on Channel 8 water vapor imagery across
NW Indiana through central IL will move through our terminals
this afternoon. Cold air aloft will spark showers and a few
storms. Latest high-res guidance continues to focus timing from
20Z through 00Z. Predominant winds outside the convection will
gust to the 20-25 knot range... but gusts to 30 knots are
possible in the more vigorous showers/storms.

Decreasing clouds are expected tonight as the trough exits to
the east and surface high pressure begins to nose in from the
southwest.

Next concern will be increasing southwesterly winds Friday ahead
of a mostly dry clipper-type cold front. Southwest gusts will
increase rather abruptly from west to east starting around 16Z,
with gusts peaking to 30-40 knots in the extended CVG TAF
period.

OUTLOOK...South/southwest winds may gust to around 40 knots on
Friday afternoon. MVFR ceilings possible Friday night into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...
SHORT TERM...Hickman
LONG TERM...CA
AVIATION...
Hazardous weather outlook, Feb 27, 3:08 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
308 PM EST Thu Feb 27 2025

INZ050-058-059-066-OHZ026-034-035-042>046-051>055-060>063-070>072-
282015-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-Butler-Warren-Clinton-
308 PM EST Thu Feb 27 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ056-064-065-073-074-077>082-088-282015-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Licking-
Pickaway-Fairfield-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
308 PM EST Thu Feb 27 2025

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, central Ohio, south central Ohio and
southwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southwest winds will occasionally gust between 30 mph and 40 mph
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 27, 2:39 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
239 PM EST Thu Feb 27 2025

OHZ070-071-077-272015-
Hamilton OH-Warren OH-Butler OH-
239 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
HAMILTON...SOUTHEASTERN BUTLER AND SOUTHWESTERN WARREN COUNTIES
THROUGH 315 PM EST...

At 238 PM EST, a strong thunderstorm was located over Hamilton,
moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Hamilton, Fairfield, Mason, Forest Park, Sharonville, Blue Ash,
Loveland, Springdale, Montgomery, West Chester, Ross, Sixteen Mile
Stand, Olde West Chester, Four Bridges, Highpoint, Wetherington,
Brecon, Remington, The Village of Indian Hill, and Evendale.

This includes the following Interstates...
 I-71 in Ohio between mile markers 16 and 23.
 I-75 in Ohio between mile markers 15 and 27.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3942 8464 3941 8427 3923 8430 3923 8431
      3932 8465
TIME...MOT...LOC 1938Z 283DEG 25KT 3936 8458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH
Special weather statement, Feb 27, 2:55 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
255 PM EST Thu Feb 27 2025

INZ073>075-KYZ091-272030-
Ripley IN-Ohio IN-Dearborn IN-Boone KY-
255 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO...EAST CENTRAL
RIPLEY...CENTRAL DEARBORN AND NORTHERN BOONE COUNTIES THROUGH 330 PM
EST...

At 255 PM EST, a strong thunderstorm was located over Moores Hill,
moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Hidden Valley, Milan, Moores Hill,
Wilmington, Manchester, French, Mount Sinai, Cold Springs,
Petersburg, and Belleview.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3909 8515 3918 8511 3916 8482 3897 8483
TIME...MOT...LOC 1955Z 284DEG 23KT 3911 8508

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH
Special weather statement, Feb 27, 2:56 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
256 PM EST Thu Feb 27 2025

OHZ072-079-080-272030-
Highland OH-Brown OH-Clinton OH-
256 PM EST Thu Feb 27 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN BROWN...
SOUTHWESTERN CLINTON AND NORTHWESTERN HIGHLAND COUNTIES THROUGH 330
PM EST...

At 256 PM EST, a strong thunderstorm was located over Blanchester,
moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to vegetation.

Locations impacted include...
Blanchester, Lynchburg, Russell, Martinsville, Midland, St. Martin,
and Westboro.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3927 8401 3933 8400 3931 8361 3914 8368
TIME...MOT...LOC 1956Z 284DEG 23KT 3928 8394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPH

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Greene

When
February 27, 3:13 PM EST to 3:15 PM EST
Where
Greene County, 0.87 mi SW of Patterson Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -84.060

Hail, Greene

When
February 27, 3:17 PM EST to 3:19 PM EST
Where
Greene County, 2.33 mi SSE of Wright View
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.770, -84.030

Hail, Montgomery

When
February 27, 4:10 PM EST to 4:12 PM EST
Where
Montgomery County, 0.87 mi SW of Miamisburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.640, -84.290

Hail, Warren

When
February 27, 4:20 PM EST to 4:22 PM EST
Where
Warren County, 1.6 mi E of Springboro
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.550, -84.200

Hail, Franklin

When
February 27, 5:10 PM EST to 5:12 PM EST
Where
Franklin County, 1.08 mi ESE of Whitehall
Measured
1 in hail
Reported by
Public
Coordinates
39.962, -82.862

Hail, Franklin

When
February 27, 5:25 PM EST to 5:27 PM EST
Where
Franklin County, 2.23 mi ESE of Grove City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.870, -83.040

Hail, Warren

When
February 27, 5:46 PM EST to 5:48 PM EST
Where
Warren County, 0.53 mi W of Crosswick
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.530, -84.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231563, 1231564, 1231566, 1231565, 1231567, 1231568, 1231569.